Texas, 2023

Hail in Texas, May 4, 2023

May 4, 2023 · NWS EWX · 5 events in 2 counties and zones

An upper level shortwave trough provided lift over the higher terrain in Mexico generating thunderstorms which moved into a warm, moist airmass in South Central Texas. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough provided lift over the higher terrain in Mexico generating thunderstorms which moved into a warm, moist airmass in South Central Texas. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 1:56 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 4, 1:56 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
256 PM CDT Thu May 4 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 255 PM CDT Thu May 4 2023

Key Messages

* There is a Level 2 of 5 Risk for severe storms from late this
  afternoon and evening across most of South Central Texas.
* Forecast confidence continues to remain low regarding coverage and
  exact placement of storms. However, any storms that form will be
  capable of producing large to very large hail and damaging wind
  gusts.
* The primary window for severe storms today is between 4 PM and
  Midnight.
* Isolated storms will also occur again late Friday afternoon and
  evening. A few severe storms could be possible, producing large
  hail and damaging wind gusts.

Overall, no significant changes have been made to the forecast for
this afternoon and evening. This hi-res models vary in their
respective solutions with regard to locations favored for
thunderstorm development. Given the clearing out west along the Rio
Grande, this area will likely see isolated to widely scattered
thunderstorm development begin around 4 PM. Storms should continue
to develop over the Rio Grande plains while generally moving
eastward toward portions of the Hill Country and I-35 corridor from
San Antonio southward during the evening hours.

The other favored location for convection during the late afternoon
hours will be farther north across the Edwards Plateau, where the
dryline will help initiate convection. Storms that develop in this
region will generally move east/northeast.

Not everyone will see thunderstorm activity today. However, storms
that do form will be capable of producing large to very large hail
(2"+ in diameter) and damaging winds. Some localized 1-2" rain
amounts falling in a short time could pose a very localized flooding
threat.

Thunderstorm activity should be on the decrease after Midnight due
to the loss of daytime heating. Clouds will thicken overnight and
with plenty of warm and humid air in place, overnight lows will be
in the mid 60s to lower 70s.

The pattern should remain fairly active on Friday and once again we
will see a risk for strong to severe thunderstorm development during
the afternoon and evening hours. We do expect the dryline to mix a
little farther eastward vs. today. This should keep most of Val
Verde on the dry side, with plenty of moisture to the east. SPC
continues to place the Hill Country and a good portion of the I-35
corridor, mainly north of San Antonio, in a Slight Risk (level 2 of
5), with a Marginal Risk (level 1 of 5) elsewhere. While the upper
level support may not be as strong as today, some anticipated breaks
in the cloud cover should help destabilize the atmosphere. This
should lead to a higher CAPE environment, with a little lower
effective shear compared to Thursday.

It will be quite warm on Friday, with afternoon high temperatures in
the mid 80s to upper 90s. This along with humid conditions will push
afternoon heat index values into the mid 90s to near 100 degrees
along and east of I-35 and across portions of the Rio Grande plains
south of Del Rio.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 255 PM CDT Thu May 4 2023

We start the weekend with cloudy skies on Saturday morning under
muggy conditions. Cloudy skies are forecast to remain across most
areas of South Central Texas on Saturday afternoon with some breaks
mid to late afternoon over some locations. Saturday's high
temperatures are forecast to range from the low to mid 90s across
most places and up to 100 degrees along the Rio Grande. Isolated to
scattered showers and thunderstorms are forecast to affect the
southern Edwards Plateau and Hill Country including areas along the
I-35 corridor late afternoon into the evening. Some storms could be
strong to severe ahead of the dryline with the main weather hazard
being large hail. This activity should come to an end overnight.

For Sunday, cloudy skies are forecast to stay throughout the day
with some clearing expected over Val Verde County mid afternoon.
Highs are likely to reach the upper 80s to mid 90s. There is a
slight chance for showers and thunderstorms across the southern
Edwards Plateau and Hill Country in the afternoon and evening. Can't
rule out a strong to marginally severe storm to develop over the
above mentioned areas.

There are several upper level disturbances moving across the local
area the first part of the work week. Looks like the dryline will
push to the east and close to South Central Texas each afternoon for
storms to develop across the  moist and warm sector. Due to
cloudiness over the local area and chances for rain for much of the
extended forecast period, high temperatures are likely to remain
close to climate normals; mid 80s most areas to low 90s across the
Rio Grande.

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Thu May 4 2023

Area radars show a gradual increase in reflectivity across portions
of the Rio Grande plains in to the Hill Country where some breaks in
clouds are helping the light shower development. Concerns for this
afternoon are centered on convection developing near the Rio Grande
or farther north across the Hill Country. Any activity that develops
will tend to move east and northeastward into the I-35 corridor
during the evening hours. We have made a few changes to the forecast
to narrow the timing, but will continue with TEMPO groups for all
sites during the 21Z-03Z time frame. DRT should see convection first,
with the I-35 sites favored after 00Z. Otherwise look for a gradual
increase in cloud bases this afternoon. For the late evening and
overnight hours, convection will decrease and low clouds will once
again become widespread. Some patchy fog can also be expected for the
I-35 sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  91  69  92 /  30  30  20  10
Austin Bergstrom Intl Airport  69  89  68  91 /  30  30  20  10
New Braunfels Muni Airport     70  91  69  92 /  30  30  20  10
Burnet Muni Airport            68  91  66  91 /  40  40  20  20
Del Rio Intl Airport           71  98  72  98 /  30  10   0  10
Georgetown Muni Airport        69  90  67  91 /  40  30  20  10
Hondo Muni Airport             69  94  68  93 /  40  20  10  20
San Marcos Muni Airport        69  90  68  91 /  30  30  20  10
La Grange - Fayette Regional   71  88  71  90 /  30  30  20  10
San Antonio Intl Airport       70  91  70  92 /  30  30  10  20
Stinson Muni Airport           71  92  70  93 /  30  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...17
Aviation...Platt
Hazardous weather outlook, May 4, 2:23 AM CST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 AM CDT Thu May 4 2023

TXZ171>173-183>194-202>209-217>225-228-050900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
323 AM CDT Thu May 4 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Patchy dense fog is possible over the I-35 corridor this morning,
which could reduce visibility to less than 1/4 mile.

There is a Level 2 of 5 Risk for severe storms late this afternoon
and evening across most of South Central Texas. Confidence is low
regarding coverage of storms today, and not all locations will see
storms, however storms that do form will be capable of producing
large to very large hail and damaging wind gusts. The primary
window for severe storms is between 3 PM and 1 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low chances for isolated storms will continue each afternoon and
evening Friday through the weekend, with a few severe storms
capable of producing large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 90 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Val Verde

When
May 4, 4:07 PM CST
Where
Val Verde County, 4.08 mi NE of Amistad Res West
Measured
0.88 in hail
Reported by
Public
Coordinates
29.520, -101.170

A thunderstorm produced nickel size hail in the Amistad Acres community.

Hail, Zavala

When
May 4, 8:16 PM CST
Where
Zavala County, 7.81 mi NNW of Cometa
Measured
2.5 in hail
Reported by
Public
Coordinates
28.770, -100.080

A thunderstorm produced hail up to tennis ball size hail near the Flying T O Ranch Airport in western Zavala County.

Hail, Zavala

When
May 4, 8:46 PM CST
Where
Zavala County, 0.61 mi W of Crystal City
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
28.680, -99.830

A thunderstorm produced hail up to baseball size in Crystal City. The hail destroyed vehicle windshields and windows.

Hail, Zavala

When
May 4, 8:48 PM CST
Where
Zavala County, 2.4 mi NNW of Crystal City Muni Ar
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
28.730, -99.840

A thunderstorm produced ping pong ball size hail on Hwy 83 near Las Colonias. Some vehicles were dented.

Hail, Zavala

When
May 4, 8:49 PM CST
Where
Zavala County, 0.92 mi SW of Crystal City Muni Ar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.690, -99.830

A thunderstorm produced golf ball size hail in Crystal City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101445, 1101449, 1101452, 1101453, 1101454.